Probiotics do not treat diarrhea, study says


Probiotics do not treat diarrhea, study says

Probiotic supplements do not prevent antibiotic-associated diarrhea in elderly patients, according to a study published in The Lancet.

Previous research has suggested that probiotic supplements may curb antibiotic-associated diarrhea (AAD), and many institutions prescribe these as part of normal practice.

But researchers at the University of Swansea in the UK have conducted the largest study so far that reveals probiotics may not have any such effect on elderly patients experiencing AAD.

It is not fully understood how antibiotics cause diarrhea, but they are thought to disturb the natural balance of bacteria in the intestines. An infection called Clostridium difficile is the most common cause of diarrhea, particularly in AAD.

Many elderly patients over the age of 65 who take antibiotics commonly experience AAD. Diarrhea can be life-threatening in the elderly, leading to malnutrition, dehydration, electrolyte imbalances, vitamin and mineral deficiencies, and sometimes death.

The study recruited around 3,000 people to take park in a trial called PLACIDE, which was conducted in five hospitals throughout the UK. All participants were aged 65 and over, and had been prescribed one or more antibiotics.

The researchers asked 50% of participants to take one capsule containing a fixed dose of live bacteria (probiotics) every day for 21 days and in between antibiotic doses. The capsule consisted of two strains of Lactobacillus acidophilus, Bifidobacterium bifidum, and Bifidobacterium lactis.

The other 50% of the patients were given an identical placebo capsule with the same dosing instruction. All patients were followed for 8-12 weeks after the courses were completed.

Of the 10% of patients who experienced AAD, stool samples were taken to determine the cause.

The researchers say that this analysis meant they could track how many patients were experiencing AAD caused by Clostridium difficile. They add that previous research has suggested probiotics can treat this form of diarrhea.

'No evidence' for probiotics against the diarrhea

The results of the study showed that the patients who were prescribed the probiotics saw no effect of reduced AAD, with 1 in 10 still reporting the occurrence.

The study revealed that both the groups prescribed the probiotics, and the group who received the placebo had the same frequency and severity of diarrhea.

Additionally, there were similar numbers in both groups whose diarrhea was caused by Clostridium difficile.

The researchers say these results conclude that probiotics have no beneficial effect for AAD.

Professor Stephen Allen of the College of Medicine at Swansea University, says:

"Although some existing studies of the effect of probiotic supplements on AAD have suggested that these supplements might effectively reduce the incidence of AAD, these results were based mostly on small trials conducted in single locations, many of which gave inconsistent results which are difficult to incorporate in meta-analyses.

Our study is by far the largest trial so far to assess the effects on AAD of so-called probiotics - which might better be termed microbial preparations, given the uncertainty over whether they are indeed beneficial to health - and the results do not support the use of these preparations to reduce rates of AAD in older inpatients."

In a comment piece at the end of the study from Dr. Nick Daneman of the Sunnybrook Health Sciences Centre at the University of Toronto, Canada, he argues that although the PLACIDE trial is a "large and rigorous" study, it should not invalidate previous research that suggests probiotics help AAD.

He adds:

"Although the sample size of PLACIDE was very large, the event rate was much lower than predicted."

'Lack of understanding' in AAD to be addressed

The study authors note that because of lack of understanding in the way that antibiotics cause diarrhea, the effects of "microbial preparations" on AAD may need further investigation.

They say there is a possibility that particular strains of good bacteria may have "anti-diarrheal mechanisms," or a patient's illness, age, diet and frailty could affect the way probiotic supplements work.

Prof. Allen adds:

"What we need to do is go back to the lab to understand more about the underlying disease mechanisms that cause diarrhea in people taking antibiotics and have evidence that a specific microbe has a good chance of working. Perhaps then we could mount another trial."

Professor Allen spoke exclusively to Medical-Diag.com about this research, and what it means for future use of probiotics in the elderly.

What did the results of this study reveal?

Overall, diarrhea occurred in just over 10% participants and diarrhea caused by Clostridium difficile in about 1%. These outcomes were equally common in those taking the microbial preparation and those taking placebo.

Other outcomes - for example common gastroenteritis symptoms, length of hospital stay, quality of life - were also much the same in the two groups. So, there was no evidence that the microbial preparation had prevented diarrhea or had led to any other health benefit.

Serious adverse events were also similar in the two groups - so we found no evidence that the microbial preparation caused any harm.

What other treatments could be used to help curb AAD in elderly patients?

The existing interventions such as antibiotic stewardship, improved hygiene and isolating patients with diarrhea have already led to marked falls in the occurrence of Clostridium difficile diarrhea and should be continued.

Are there any benefits to elderly people continuing to use probiotic supplements?

We found no benefit from the supplements used in our study, and these were typical of the bacteria used as "probiotics."

Although we cannot exclude the possibility that other bacterial strains might result in health benefits, we are not aware of any convincing scientific evidence that this is the case.

What are the next steps for this research?

More research is needed to identify the underlying mechanisms of the diarrhea associated with antibiotic use.

We would advise against clinical trials of other microbial preparations - unless there is some reliable evidence, for example - from lab studies that a specific preparation may directly address known underlying mechanisms.

Antibiotics, Probiotics, and Diarrhea (Video Medical And Professional 2018).

Section Issues On Medicine: Retirees